Alert archive / Arizona / Wind Advisories in 2017
Wind Advisory 24, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at May 16, 2017, 1:40 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 17, 2017, 9:00 AM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 1:40 PM MST (20:40 UTC)
- In effect from
- May 17, 2017, 9:00 AM MST
- Expired
- May 17, 2017, 8:00 PM MST
- In force
- 11 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330 WWUS75 KFGZ 162040 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ Issued by National Weather Service LAS VEGAS NV 140 PM MST Tue May 16 2017 ...Gusty winds expected across much of Northern Arizona Wednesday... .A potent cold front will deliver another round of gusty winds to the region...mainly north and east of the Kaibab Plateau and Mogollon Rim. Patchy blowing dust will also be possible in the Little Colorado River valley. AZZ011>017-039-040-171300- /O.NEW.KFGZ.WI.Y.0024.170517T1600Z-170518T0300Z/ Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 140 PM MST Tue May 16 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MST WEDNESDAY... The National Weather Service in Flagstaff has issued a Wind Advisory, which is in effect from 9 AM to 8 PM MST Wednesday. * TIMING...Mid morning Wednesday through Wednesday evening. * WINDS...West or southwest winds of 20 to 30 mph with gusts between 35 and 45 mph. * IMPACTS...Gusty winds will make travel in high profile vehicles difficult. Strong winds may result in areas of blowing dust and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
2 follow-up statements
739 WWUS75 KFGZ 171000 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 300 AM MST Wed May 17 2017 AZZ004-007-009-180300- /O.EXA.KFGZ.WI.Y.0024.170517T1600Z-170518T0300Z/ Kaibab Plateau-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward- Including the cities of Jacob Lake, Fredonia, Valle, Keams Canyon, and Kaibito 300 AM MST Wed May 17 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST THIS EVENING... The National Weather Service in Flagstaff has issued a Wind Advisory, which is in effect from 9 AM this morning to 8 PM MST this evening. * TIMING...Late this morning through early evening. * WINDS...West or southwest winds of 20 to 30 mph with gusts between 35 and 45 mph. * IMPACTS...Gusty winds will make travel in high profile vehicles difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$ AZZ011>017-039-040-180300- /O.CON.KFGZ.WI.Y.0024.170517T1600Z-170518T0300Z/ Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 300 AM MST Wed May 17 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST THIS EVENING... * TIMING...Late this morning through early evening. * WINDS...West or southwest winds of 20 to 30 mph with gusts between 35 and 45 mph. * IMPACTS...Gusty winds will make travel in high profile vehicles difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
813 WWUS75 KFGZ 180240 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 740 PM MST Wed May 17 2017 AZZ004-007-009-011>017-039-040-180345- /O.EXP.KFGZ.WI.Y.0024.000000T0000Z-170518T0300Z/ Kaibab Plateau-Coconino Plateau- Northeast Plateaus and Mesas Hwy 264 Northward- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Jacob Lake, Fredonia, Valle, Keams Canyon, Kaibito, Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi 740 PM MST Wed May 17 2017 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Wind speeds have largely decreased across northern Arizona this evening allowing the Wind Advisory to expire on time. A cold front moving through the area tonight will continue to bring local gusts to 30 mph overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 16, 1:24 PM MST, 16 minutes earlier.
Area forecast discussion, May 16, 1:24 PM MST, 16 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ Issued by National Weather Service LAS VEGAS NV 124 PM MST Tue May 16 2017 .SYNOPSIS...A strong cold front will drop south tomorrow delivering a round of gusty winds and more cool temperatures to the region. A band of showers and thunderstorms are likely to develop along this front as well...mainly along the Kaibab Plateau and Mogollon Rim eastward. Sharply cooling temperatures will allow for some higher elevations above 8000 feet to see a quick dusting of snow as well. Showers and cool temperatures will linger on Thursday before improving conditions return over the weekend. && .DISCUSSION...Cool and unsettled conditions will be the dominant weather feature through the end of the week as a fairly active northwesterly flow sits overhead. This flow pattern will allow a series of weather disturbances to bring rounds of showers and reinforcing shots of cold air to Northern Arizona. The next feature in line is currently pushing into the Pacific Northwest and will continue to develop southeastward tomorrow, dropping a potent cold front into the Northland through the course of the day Wednesday. Conditions along and ahead of this front look quite gusty, and wind gusts of 35-45 mph look like a good bet across most of the area north and east of the Mogollon Rim. Went ahead and issued a wind advisory for this region tomorrow which will remain in effect through the evening. Additionally, a band of convective showers will likely develop along the cold front, which will produce between 0.10- 0.40" inches of liquid precipitation across out northeastern zones. Areas west of the Mogollon Rim may miss out on the heavier precip, but still stand a chance for some shower activity. It's possible with the cooling temperatures some wet snowflakes may mix in around Flagstaff but is unlikely to amount to much. Better odds of light accumulations up to an inch exist above 8,000 feet. A cool cyclonic flow will remain in place Thursday though there is less in the way of forcing to organize any larger scale areas of precipitation. Thus low chances continue Thursday before the region dries out Friday. Temperatures will remain cool (About 10-15 degrees below normal) through Friday. Looking into the weekend and beyond...heights will rise over the weekend as high pressure builds across the West Coast. This will allow temperatures to return to normal territory, perhaps a few degrees above normal even. Less confidence exists in the longer range on the details of the forecast...but heights look to remain fairly high so I've maintained near normal temperatures through early next week. && .AVIATION...Breezy southwest winds will continue through the rest of the day today with a brief lull period early morning tomorrow before picking back up tomorrow afternoon. Slight chances for some scattered showers for FLG and INW this afternoon, producing periods of MVFR conditions. Rain chances develop again around 23-00Z late tomorrow afternoon accompanying a northwesterly wind shift as a broad rain band moves southeast through the region. Possible MVFR conditions will again resurface as the rain band moves through tomorrow. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Cool temperatures along with windy conditions are expected Wednesday with gusts over 40 mph possible north and east of the Mogollon Rim. A band of showers and thunderstorms are likely for the same area during the afternoon...with lesser shower chances west and south of the Mogollon rim. Conditions will trend dryer Thursday and Friday with temperatures rebounding closer to seasonal normals over the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory for AZZ011>017-039-040. && SHORT TERM...None LONG TERM....None AVIATION...None
Hazardous weather outlook, May 16, 3:04 AM MST, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 304 AM MST Tue May 16 2017 AZZ004>007-009>017-039-040-170400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- 304 AM MST Tue May 16 2017 This Hazardous Weather Outlook is for portions of north central Arizona...northeast Arizona and west central Arizona. .DAY ONE...Today and Tonight Low pressure will bring cool temperatures and a chance of showers and thunderstorms to portions of central and eastern Arizona today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A passing low will bring another round of strong southwest winds on Wednesday. Wind gusts in the 35 to 45 mph range are possible for areas along and north of the Mogollon Rim. Showers and thunderstorms are expected to spread from north to south Wednesday afternoon through Thursday morning along a cold front. Some light snow accumulation is possible Wednesday night above 7000 to 8000 feet. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.